Thank you for your inquiry.
I think that you have proceeded in the correct fashion by performing a subcutaneous challenge to mepivacaine. However, I am not sure I would have stopped the challenge based simply upon one urticarial lesion on her neck. As you know, the occurrence of urticarial lesions, especially during stressful situations, are not unusual, and because of the extremely rare occurrence of a true allergic reaction to an amide local anesthetic, I am not sure there was a bona fide cause and effect relationship between her hive and the administration of mepivacaine.
So, my first choice for your patient would be to repeat the skin test/ graded dosage challenge either by using mepivacaine on a second occasion or obtaining another amide anesthetic such as, for example, prilocaine or bupivacaine. You have many choices of amide anesthetics other than mepivacaine or lidocaine that you can employ. I think that being able to use a local anesthetic would be a far better choice for her than having to undergo general anesthesia for the dental procedure, and as noted, I have doubts that the hive was actually related to the mepivacaine. In the course of doing these challenges over the years, we have often seen fleeting urticarial lesions appear which have no relationship to the drug being administered.
However, having said this, I will try and answer your specific question.
1. To my knowledge, there is no cross-reactivity between local anesthetics and general anesthetics. There is no reason to believe that she is at increased risk of reacting to any agent administered during general anesthesia.
2. For this reason, I would not think it necessary to skin test her to the specific agents used in general anesthesia.
3. The only reason I would obtain any previous record would be to see if she had taken a specific local anesthetic without difficulty in the past.
Thank you again for your inquiry and we hope this response is helpful to you.
Phil Lieberman, M.D.